Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 68, NWS Nashville, TN

May 8, 2009Robertson County, Sumner County, Tennessee

NWS Nashville, TN issued this tornado warning at May 8, 2009, 2:30 PM CDT for Robertson County, Sumner County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2009, 2:30 PM CDT (19:30 UTC)
Expired
May 8, 2009, 3:15 PM CDT
In force
45 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 42 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 9:21 AM CDTTornado WatchSPC7 hr
May 8, 12:44 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 081930
TOROHX
TNC147-165-082015-
/O.NEW.KOHX.TO.W.0068.090508T1930Z-090508T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN SUMNER COUNTY IN MIDDLE TENNESSEE...

* UNTIL 315 PM CDT

* AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CROSS
  PLAINS...OR 10 MILES EAST OF SPRINGFIELD...MOVING EAST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  PORTLAND BY 245 PM CDT...
  8 MILES NORTH OF WESTMORELAND BY 300 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON
FOR CENTRAL TENNESSEE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3665 8621 3653 8623 3650 8671 3664 8671
      3665 8657 3665 8656 3666 8655 3666 8650
TIME...MOT...LOC 1930Z 249DEG 40KT 3655 8670

$$
19
2 follow-up statements
000 
WWUS54 KOHX 081941
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
241 PM CDT FRI MAY 8 2009

TNC147-165-082015-
/O.CON.KOHX.TO.W.0068.000000T0000Z-090508T2015Z/
ROBERTSON TN-SUMNER TN-
241 PM CDT FRI MAY 8 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR NORTHERN
SUMNER AND NORTHEASTERN ROBERTSON COUNTIES...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR PORTLAND...OR 15 
MILES NORTH OF GALLATIN...MOVING EAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  MITCHELLVILLE BY 245 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3665 8621 3657 8622 3652 8642 3651 8662
      3664 8669 3664 8667 3665 8657 3665 8656
      3666 8655 3666 8650
TIME...MOT...LOC 1940Z 249DEG 40KT 3658 8655

$$

BOYD
000 
WWUS54 KOHX 081959
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
259 PM CDT FRI MAY 8 2009

TNC147-082007-
/O.CAN.KOHX.TO.W.0068.000000T0000Z-090508T2015Z/
ROBERTSON TN-
259 PM CDT FRI MAY 8 2009

...THE TORNADO WARNING FOR NORTHEASTERN ROBERTSON COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON 
FOR CENTRAL TENNESSEE. 

LAT...LON 3653 8640 3666 8646 3665 8621 3658 8622
TIME...MOT...LOC 1957Z 249DEG 40KT 3665 8633

$$

TNC165-082015-
/O.CON.KOHX.TO.W.0068.000000T0000Z-090508T2015Z/
SUMNER TN-
259 PM CDT FRI MAY 8 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHEASTERN SUMNER COUNTY...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER EXTREME 
NORTHEASTERN SUMNER COUNTY...OR 19 MILES NORTHWEST OF 
LAFAYETTE...MOVING EAST AT 40 MPH. FUNNEL CLOUD SIGHTED BY 
A SPOTTER 5 MILES WESTMORELAND AT 255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3653 8640 3666 8646 3665 8621 3658 8622
TIME...MOT...LOC 1957Z 249DEG 40KT 3665 8633

$$

BOYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 2:22 PM CDT, 8 minutes earlier.

Area forecast discussion, May 8, 2:22 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CDT FRI MAY 8 2009

.DISCUSSION...18Z SOUNDING IS IN WITH A LIFTED INDEX OF -7.5 AND A
CONVECTIVE AVAILABLE POTENTIAL ENERGY OF 1924 J/KG. HELICITY HAS
INCREASED FROM 149 TO 256 IN 6 HOURS.

SURFACE MAP AT 19Z SHOWS A LOW CENTER JUST SOUTHEAST OF ST. LOUIS,
WITH A FRONTAL BOUNDARY EXTENDING SOUTHWESTWARD FROM THE LOW
THROUGH THE SOUTHERN PLAINS.

ATMOSPHERIC MODELS SHOW THE FRONT INTENSIFYING AND DROPPING INTO
MIDDLE TENNESSEE OVERNIGHT, WITH WIDESPREAD HEAVY RAIN DEVELOPING
LATER TONIGHT AND CONTINUING INTO TOMORROW. WITH FLASH FLOOD
GUIDANCE UNCHARACTERISTICALLY LOW, THE PROSPECT OF MORE HEAVY
RAINFALL HAS PROMPTED A FLASH FLOOD WATCH THROUGH TOMORROW.

THE QUASI-STATIONARY FRONT WILL REMAIN IN THE VICINITY UNTIL
MONDAY, WHEN IT FINALLY DIPS TO OUR SOUTH AND ENABLES THE MID
STATE TO CLEAR OUT FOR A FEW DAYS.

THE NEXT COLD FRONT WILL BRING MORE ACTIVE WEATHER TO MIDDLE
TENNESSEE WEDNESDAY NIGHT OR THURSDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      66  74  55  65 /  70  60  30  40
CLARKSVILLE    66  72  53  66 /  70  60  30  40
CROSSVILLE     64  73  53  66 /  60  70  40  30
COLUMBIA       66  75  56  67 /  60  70  40  40
LAWRENCEBURG   66  76  58  69 /  60  70  50  50
WAVERLY        66  73  55  67 /  70  60  40  40
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR TNZ005>011-
022>034-056>066-075-077>080-093>095.
&&

ROSE
Hazardous weather outlook, May 8, 1:08 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
108 PM CDT FRI MAY 8 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-091030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
108 PM CDT FRI MAY 8 2009

...TORNADO WATCH IN EFFECT FOR WESTERN MIDDLE TENNESSEE UNTIL 400
PM...
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN MIDDLE
TENNESSEE UNTIL 700 PM...
...FLASH FLOOD WATCH IN EFFECT FOR ALL OF MIDDLE TENNESSEE THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT IS MOVING TOWARD MIDDLE TENNESSEE THIS
AFTERNOON. THE ENVIRONMENT ACROSS THE MID STATE IS HIGHLY
UNSTABLE, AND MODERATELY SHEARED, MEANING THAT SEVERE STORMS AND
ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON AND EVENING. FLASH
FLOODING IS ALSO POSSIBLE AS WIDESPREAD HEAVY RAIN DEVELOPS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD HEAVY RAIN IS EXPECTED TO CONTINUE THROUGHOUT SATURDAY,
AND FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE NEEDED.

ROSE

In the hours before

Special weather statement, May 8, 12:20 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1220 PM CDT FRI MAY 8 2009

TNZ005>007-022>027-056>061-093>095-081830-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...
KINGSTON SPRINGS...NASHVILLE...LINDEN...LOBELVILLE...
CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...
LEWISBURG...WAYNESBORO...LAWRENCEBURG...PULASKI
1220 PM CDT FRI MAY 8 2009

...TORNADO WATCH UNTIL 4 PM CDT THIS AFTERNOON...

CURRENTLY THUNDERSTORMS ARE MOVING ACROSS WESTERN TENNESSEE
AND WESTERN KENTUCKY. THESE STORMS WILL MOVE INTO NORTHWEST
BY 1 PM...AND CONTINUE EAST. THE ENVIRONMENT ACROSS MIDDLE
TENNESSEE IS SUCH THAT A FEW STORMS COULD PRODUCE DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES.

NOW IS THE TIME TO THINK OF A PLACE TO TAKE SHELTER SHOULD A
TORNADO WARNING BE ISSUED FOR YOUR AREA.

THE FOLLOWING ARE A FEW SAFETY RULES...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND
WARNINGS SHOULD THEY BECOME NECESSARY.

TNZ008>011-028>034-062>066-075-077>080-081830-
SUMNER-MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-
OVERTON-FENTRESS-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-
BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
INCLUDING THE CITIES OF...GALLATIN...LAFAYETTE...CELINA...
BYRDSTOWN...LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...
GAINESBORO...COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...
MURFREESBORO...WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...
FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...MANCHESTER...
MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...SPENCER
1220 PM CDT FRI MAY 8 2009

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH 2 PM CDT.
HOWEVER...WITH THE UNSTABLE ENVIRONMENT ACROSS EASTERN MIDDLE
TENNESSEE THIS AFTERNOON...STRONGER STORMS ARE LIKELY TO DEVELOP
THAT MAY PRODUCE HAIL AND GUSTY WINDS.

BOYD
Local storm report, May 8, 2:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
204 PM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     FUNNEL CLOUD     7 SSW ADAMS             36.49N 87.11W
05/08/2009                   ROBERTSON          TN   EMERGENCY MNGR

            MILE MARKER 16 ON INTERSTATE 24, PUBLIC REPORT RELATED BY
            EMA

&&

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:10 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart35 min
May 8, 4:18 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson27 min
May 8, 4:32 AM CDTSevere Thunderstorm WarningOHXMacon, Robertson, Sumner43 min
May 8, 5:49 AM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson26 min
May 8, 6:18 AM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren27 min
May 8, 8:41 AM CDTAreal Flood AdvisoryOHXDavidson3 hr
May 8, 11:30 AM CDTFlash Flood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more37 hr
May 8, 1:05 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart40 min
May 8, 1:16 PM CDTTornado WarningOHXMontgomery, Stewart44 min
May 8, 1:43 PM CDTTornado WarningOHXMontgomery, Robertson47 min
May 8, 2:14 PM CDTTornado WarningOHXMacon, Sumner31 min
May 8, 2:30 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett30 min
May 8, 2:38 PM CDTTornado WarningOHXMacon37 min
May 8, 2:59 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett16 min
May 8, 3:08 PM CDTTornado WarningOHXClay, Macon22 min
May 8, 3:14 PM CDTTornado WarningOHXMacon31 min
May 8, 3:23 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton22 min
May 8, 3:24 PM CDTTornado WarningOHXClay, Overton, Pickett51 min
May 8, 3:32 PM CDTTornado WarningOHXOverton, Pickett28 min
May 8, 3:59 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett46 min
May 8, 4:02 PM CDTTornado WarningOHXFentress, Pickett28 min
May 8, 4:07 PM CDTAreal Flood AdvisoryOHXFentress, Overton, Pickett3 hr
May 8, 4:29 PM CDTTornado WarningOHXFentress16 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.